Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Indianapolis, IN

May 25, 2004Clay County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 25, 2004, 1:59 AM EST for Clay County, Vigo County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 1:59 AM EST (06:59 UTC)
Expired
May 25, 2004, 2:45 AM EST
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KIND 250659
SVRIND
INC021-167-250745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 AM EST TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL INDIANA
  EASTERN VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 245 AM EST

* AT 156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RILEY...OR ABOUT 5 MILES
  SOUTHEAST OF TERRE HAUTE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAUNTON AROUND 205 AM EST
  BRAZIL AROUND 210 AM EST
  CENTER POINT AROUND 215 AM EST

THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3944 8747 3931 8731 3920 8713 3940 8703
          3959 8707 3957 8739

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:45 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, May 24, 9:45 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EST MON MAY 24 2004

UPDATE...

EVENING UPPER AIR SHOWS A SHORTWAVE TROUGH ACROSS THE CENTRAL
PLAINS. MID LEVEL JET OF 50KTS CURRENTLY IMPINGING ON 35KT LLJ
ACROSS MO. LOW LEVEL MOIST AXIS AT 850MB ALSO IN PLACE ACROSS MO.
00Z SOUNDING AT LINCOLN IL. INDICATED THE EASTERN EXTENT OF THE
MOIST/UNSTABLE AIR FOR THE MOMENT. TWO SUPERCELLS CONTINUE TO MOVE
EAST ACROSS NORTHERN MO ALONG NOSE OF LLJ...WHILE SQUALL LINE IS
DEVELOPING ACROSS NORTHERN/CENTRAL MO.

RADAR TRENDS OUT OF LINCOLN SUGGEST THAT THETA E ADVECTION/MOISTURE
ADVECTION AT 850 MB IS ACTING TO PRODUCE MORE WIDESPREAD PRECIP
AHEAD OF THE DEEPER/SEVERE CONVECTION ACROSS MO. SUPERCELL MOVING
INTO WESTERN IL HAS BEEN SHOWING SIGNS OF WEAKENING AS IS MOVES INTO
A LESS UNSTABLE ENVIRONMENT. QUESTION BECOMES...HOW DOES THE SYSTEM
EVOLVE AS IT MOVES TOWARD IN.

AT THIS POINT...EXPECT AREA OF PRECIP/EMBEDDED SUPERCELLS TO EVOLVE
INTO A LARGE AREA OF MOD PRECIP AS LIFT FROM SHORTWAVE/WAA EMERGE
INTO THE SOUTHERN LAKES. CURRENT RADAR TRENDS ALONG WITH CURRENT
POSITION OF INSTABILITY AXIS WOULD SUGGEST THAT THE GREATEST RISK
FOR SEVERE WEATHER AND DAMAGING WINDS WILL OCCUR ACROSS E CENTRAL MO
AND SOUTHERN IL...POTENTIALLY INTO SOUTHERN PORTIONS OF CENTRAL IN
AFTER 2-3AM.  850-300MB THICKNESSES/CORFIDI VECTORS BOTH SUGGEST A
EASTWARD MOVEMENT OF ANY COMPLEX AT 40KTS. THIS WOULD SUPPORT IDEA
OF BETTER SEVERE CHCS LATE SOUTH OF INTERSTATE 70. HOWEVER, GIVEN
INITIALLY DRY/STABLE BOUNDARY LAYER...CONFIDENCE IN SEVERE THREAT
OVERNIGHT IS LOW AND WILL NOT INSERT INTO THE FCST. WILL UPDATE THE
INDHWOIND PRODUCT TO REFLECT THINKING AT THIS TIME. OTHERWISE,
CURRENT FCST IS IN GOOD SHAPE AND WILL NOT ALTER.

CO

---------------------------------------------------------------------

.DISCUSSION...CENTRAL INDIANA IS BETWEEN SYSTEMS TODAY BUT THAT WILL
QUICKLY CHANGE OVERNIGHT TONIGHT.  FORECAST FOCUS IS ON CHANCE OF
TSRA TONIGHT AND TUES.

H5 SUBTROPICAL HI FIRMLY IN PLACE OVER THE SOUTHERN CONUS THRU WEEKS
END.  AT THE SFC...LOW PRES CENTER WAS OVR CENTRAL KS WITH WMFNT
EXTNDG EAST INTO MO.  THIS LOW IS FCST TO MOVE NE THEN E OVR THE
NEXT 24 HRS.  AS THIS SFC LOW APPROACHES THE WMFNT WILL LIFT NORTH
INTO THE CWA BY TUES AFTN.  WHEN THE WMFNT BEGINS ITS TREK TOWARD
INDIANA SFC DEWPOINTS WILL INCREASE.  TOMORROW MORNING SOME
CONVECTION WILL DEVELOP ALONG OLD OUTFLOWS FROM MCS TO THE WEST/NW
OVERNIGHT TONIGHT.  310K SHOWING COND PRES DEF AROUND 30 IN THE
WESTERN CWA TOMORROW MORNING SO WILL KEEP HIGHER POPS THERE.
CONCERN IS MORE WITH TUES AFTN AND THE POTENTIAL FOR SEVERE.  WITH
WMFNT INVOF CENTRAL INDIANA SOME ACTIVITY IS LIKELY.  ETA FORECAST
POINT SOUNDINGS SHOW UNIDIRECTIONAL FLOW...CAPES AROUND 2000
J/KG...LIS -4 TO -6 AND A LOW LFC.  WITH THAT WOULD EXPECT LINEAR
STORMS/BOWS WITH DAMAGING WIND THE MAIN THREAT.  STILL SOME
UNCERTAINTY WITH WMFNT POSITION WHICH DOES NOT MINIMIZE THE THREAT
OF SEVERE JUST THE PLACEMENT.

REMAINDER OF THE WEEK EXPECT CHANCE OF TSRA OFF AND ON AS SERIES OF
SHORT WAVES AND SFC BOUNDARIES MOVE IN AND OUT OF THE CWA.

FOR TEMPS THRU THE PD WENT WITH BLEND OF MOS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, May 24, 10:00 PM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1000 PM EST MON MAY 24 2004

INZ021-028>031-035>049-051-052-251024-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1000 PM EST MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON
TUESDAY NIGHT AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE THAT SOME OF
THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT.

INZ053>057-060>065-067>072-251024-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
1000 PM EST MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA AFTER 2 AM
TONIGHT. THERE IS A RISK THAT THE STORMS COULD PRODUCE DAMAGING
STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE LIKELY TUESDAY. THERE IS A CHANCE FOR STORMS ON
TUESDAY NIGHT...WEDNESDAY AND FRIDAY THROUGH SUNDAY. IT IS POSSIBLE
THAT SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT.

PUMA/CO

In the hours before

Special weather statement, May 25, 1:45 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EST TUE MAY 25 2004

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
145 AM EST TUE MAY 25 2004

..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT...

EFFECTIVE THIS TUESDAY MORNING FROM 240 AM UNTIL 700 AM EDT.

HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Special weather statement, May 25, 1:45 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EST TUE MAY 25 2004

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
145 AM EST TUE MAY 25 2004

..SEVERE THUNDERSTORM WATCH NUMBER 284 REMAINS IN EFFECT...

EFFECTIVE THIS TUESDAY MORNING FROM 140 AM UNTIL 600 AM EST.

HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:11 AM ESTSevere Thunderstorm WarningINDParke, Putnam49 min
May 25, 2:17 AM ESTSevere Thunderstorm WarningINDOwen43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.